Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

October 17, 2012Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at Oct 17, 2012, 3:19 PM EDT for Saint Lucie County, Florida. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 17, 2012, 3:19 PM EDT (19:19 UTC)
Expired
Oct 17, 2012, 3:45 PM EDT
In force
26 min
Issued by
NWS Melbourne, FL

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 106 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 17, 3:50 PM EDTMARINE TSTM WIND 481 E Saint Lucie Nuclear, FLMESONET STATION XSTL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

931 
WWUS82 KMLB 171919
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT WED OCT 17 2012

FLZ059-064-171945-
MARTIN-ST. LUCIE-
319 PM EDT WED OCT 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SMALL HAIL OVER
NORTHEASTERN MARTIN COUNTY...SOUTHEASTERN ST. LUCIE COUNTY...

* UNTIL 345 PM EDT.

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG STORM CAPABLE OF PRODUCING PEA SIZED HAIL NEAR STUART.
THE STORM WAS MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM...
JENSEN BEACH AND WAVELAND.

VERY HEAVY RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING 
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS 
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF 
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2720 8017 2720 8019 2719 8018 2715 8022
      2716 8032 2734 8028 2734 8027 2740 8026
      2732 8021 2727 8019 2724 8017 2721 8016
TIME...MOT...LOC 1917Z 180DEG 0KT 2732 8035

$$


15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 17, 10:15 AM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Oct 17, 10:15 AM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EDT WED OCT 17 2012

.DISCUSSION...

CURRENT...AXIS OF WELL DEFINED MID LEVEL SHORT WAVE TROUGH LIES FROM
CTRL GA INTO THE NERN GOMEX. FEATURE IS MOVING RAPIDLY EWD...AND HAS
PRODUCED LARGE SHIELD OF MULTILAYERED CLOUDS OUT AHEAD OF IT. VISIBLE
SATELLITE IMAGERY SHOWS SOME SLIGHT THINNING OF THE HIGH CLOUD DECK
FROM ABOUT OSCEOLA/BREVARD COS SOUTH ALTHOUGH UPSTREAM CLOUD TRENDS
INDICATE THAT ANY GLIMPSES OF FILTERED SUNSHINE OVER THE SOUTH WILL
LIKELY BE SHORT-LIVED.

MORNING RAOBS SHOW A PRONOUNCED DRY LATER BETWEEN ABOUT H80-H50...
SO STRATIFORM PRECIP SHIELD HAS SOME WORK TO DO SATURATING THE MID
LEVELS IN ORDER TO GET DOWN TO THE SURFACE. IN ADDITION...EXTENSIVE
NATURE OF MID/HIGH CLOUD CANOPY WILL LIMIT SURFACE HEATING ESPECIALLY
ACROSS THE NORTHERN HALF OF THE CWA...WHICH IN TURN WILL MINIMIZE
POTENTIAL INSTABILITY FOR CONVECTION THERE. RUC ANLYS FIELDS SHOW H25
JET DIVERGENCE OVERHEAD IS MODEST...BUT A LITTLE MORE RESPECTABLE
ACROSS SOUTH FL AND UPSTREAM OVER THE GOMEX. MID LEVEL TEMPS NORTH
AND WEST OF THE CWA ARE FAIRLY COOL...ABOUT -10C (TBW) TO -12C (JAX)
ACCORDING TO THE RAOB DATA...ABOUT -7 (MFL) TO -9C (XMR) FARTHER TO
THE SOUTH AND EAST. OVERALL...IT APPEARS THE POTENTIAL FOR STORMS
WILL BE LIMITED TO THE SOUTHERN CWA...BUT IF ANY DO GET GOING THERE
THEY COULD BECOME STRONG.

MADE SOME MINOR TWEAKS TO POPS...CAPPING THEM AT 50 OVER THE SOUTH
AND LIMITING THUNDER TO ALONG/SOUTH OF A LAKE KISM-KCOF LINE. GIVEN
CURRENT METAR OBS...MAXES IN THE L80S OVER ALL BUT THE SERN CWA
(NEAR 85F) LOOKS FINE.

&&

.AVIATION...CURRENT RAOB MOISTURE PROFILE ARGUES FOR CLOUD LAYERS
AOA 18KFT AND AOB ABOUT 6KFT ATTM. METARS BEAR THIS OUT...ALTHOUGH
WE SHOULD SEE A LITTLE MORE "TOP-DOWN" MOISTENING THROUGHOUT THE DAY.
12Z TAFS REMOVED VCTS AND TEMPO TS GROUPS GIVEN LOWER TS PROBS...
HOWEVER  WILL KEEP A CLOSE EYE ON THE MLB-SUA CORRIDOR GIVEN THAT
THE THINNING HIGH CLOUD DECK SEEN ON VIS IMAGERY IS ALLOWING FOR A
LITTLE MORE SURFACE HEATING ATTM.

&&

.MARINE...LOCAL BUOY OBSERVATIONS INDICATE THAT A MODERATE SWELL
CONTINUES TO PRODUCE COMBINED SEAS 4-5FT NEAR SHORE AND ABOUT 7FT
WELL OFFSHORE...WHICH IS RIGHT ON TOP OF THE ONGOING FORECAST. NO
CHANGES NEEDED TO THE CWF...WITH A CAUTIONARY STATEMENT FOR SEAS
REMAINING IN PLACE AREAWIDE. HWO/G-HWO CONTINUES TO HIGHLIGHT HIGH
THREAT FOR DANGEROUS RIP CURRENTS...GIVEN THE LONG PERIOD (12-14SEC)
SWELLS ARE PILING UP WATER BEHIND THE SAND BAR.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...CRISTALDI
LONG TERM/IMPACT WX....VOLKMER
Hazardous weather outlook, Oct 17, 12:22 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1222 PM EDT WED OCT 17 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-171900-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1222 PM EDT WED OCT 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.RIP CURRENT IMPACT...
MODERATE EASTERLY SWELLS FROM HURRICANE RAFAEL ACROSS THE WESTERN
ATLANTIC WILL BRING A HIGH RISK OF RIP CURRENTS TO EAST CENTRAL
FLORIDA BEACHES TODAY. THE THREAT WILL BE GREATEST IN THE LATE
AFTERNOON AROUND THE TIME OF LOW TIDE. RIP CURRENTS CAN BE LIFE-
THREATENING TO ANYONE ENTERING THE SURF. IF CAUGHT IN A RIP
CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF THE PULL OF THE
CURRENT...AND THEN SWIM BACK TO SHORE. DO NOT SWIM ALONE.

.THUNDERSTORM IMPACT...
AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A SLIGHT CHANCE
OF LIGHTNING STORMS TO SOUTHERN PORTIONS OF EAST CENTRAL FLORIDA
THIS AFTERNOON. STORM MOTION WILL BE NORTHEAST AROUND 15 MPH. THE
PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES.
REMEMBER...LIGHTNING MAKES EVERY THUNDERSTORM A POTENTIAL KILLER.
CEASE OUTDOOR ACTIVITIES IMMEDIATELY AND MOVE INDOORS IF THUNDER
IS HEARD.

.MARINE THUNDERSTORM GUST IMPACT...
A FEW STORMS MAY PRODUCE WINDS NEAR 35 KNOTS THIS AFTERNOON ACROSS
THE ATLANTIC WATERS AND INLAND LAKES SOUTH OF A LINE FROM LAKE
KISSIMMEE TO PORT CANAVERAL.

.WIND AND SEA IMPACT...
SMALL CRAFT SHOULD EXERCISE CAUTION AS LONG PERIOD SWELLS FROM
DISTANT HURRICANE RAFAEL IMPACT THE LOCAL ATLANTIC WATERS TODAY.
CONDITIONS NEAR INLETS WILL BE ROUGH DURING THE OUTGOING TIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
HEAVY BREAKING WAVES AND RIP CURRENTS WILL CONTINUE TO MAKE THE
SURF ZONE HAZARDOUS INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

15

In the hours before

Special weather statement, Oct 17, 3:19 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
319 PM EDT WED OCT 17 2012

FLZ059-064-171945-
MARTIN-ST. LUCIE-
319 PM EDT WED OCT 17 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SMALL HAIL OVER
NORTHEASTERN MARTIN COUNTY...SOUTHEASTERN ST. LUCIE COUNTY...

* UNTIL 345 PM EDT.

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM CAPABLE OF PRODUCING PEA SIZED HAIL NEAR STUART.
THE STORM WAS MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM...
JENSEN BEACH AND WAVELAND.

VERY HEAVY RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2720 8017 2720 8019 2719 8018 2715 8022
      2716 8032 2734 8028 2734 8027 2740 8026
      2732 8021 2727 8019 2724 8017 2721 8016
TIME...MOT...LOC 1917Z 180DEG 0KT 2732 8035

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:54 PM EDTSpecial Marine WarningMLB2 hr
Oct 17, 4:22 PM EDTSpecial Weather StatementMLBOsceola53 min
Oct 17, 4:32 PM EDTSpecial Marine WarningMLB118 min
Oct 17, 4:48 PM EDTSpecial Weather StatementMLBBrevard57 min
Oct 17, 6:19 PM EDTSpecial Marine WarningMLB86 min

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.